Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 238, NWS Birmingham, AL

July 6, 2002Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 6, 2002, 6:24 PM CDT for Pike County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2002, 6:24 PM CDT (23:24 UTC)
Expired
Jul 6, 2002, 7:00 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1825 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 062324
SVRBHM
ALC109-070000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 700 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES EAST OF BRUNDIDGE...MOVING WEST AT 15
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... 
BRUNDIDGE...BANKS AND TROY.

HAIL TO THE SIZE OF QUARTERS WAS REPORTED WITH THIS STORM IN 
SOUTHERN BARBOUR COUNTY.  STRONG DAMAGING WIND...AND LARGE HAIL ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE 
STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3165 8575 3185 8572 3204 8597 3165 8601

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:41 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 6, 2:41 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
241 PM CDT SAT JUL 06 2002

A WEAK FRONT WILL BRING SOME MINOR, AND BRIEF, DRYING TO NORTH AL
TONIGHT, THEN MOISTURE BEGINS TO RETURN SUNDAY.  THE BEST CHANCE
FOR THUNDERSTORMS THROUGH SUNDAY EVENING WILL BE SOUTH, AND AFTER
THAT WE CAN EXPECT SCATTERED THUNDERSTORMS JUST ABOUT ANYWHERE.
BECAUSE OF THE HEAT TODAY, ANY THUNDERSTORMS THAT DEVELOP COULD
PRODUCE STRONG MICROBURSTS. THE GREATEST MICROBURST POTENTIAL IS
NORTH AND CENTRAL, BUT THE GREATEST CHANCE FOR THUNDERSTORMS THIS
EVENING SHOULD BE SOUTH OF I-20.  POPS TONIGHT WILL BE ADJUSTED AT
THE LAST DEPENDING ON WHERE DEVELOPMENT OCCURS.

TEMPERATURES TOMORROW SHOULD BE JUST A LITTLE LOWER THAN TODAYS
HIGHS, AND I EXPECT THEM TO RETURN TO NEAR NORMAL MONDAY.  NGM AND
AVN MOS TEMPERATURES ARE CLOSE AND LOOK GOOD.  ONLY MINOR TWEAKING
NEEDED.

HSV 070/093 071/092 071 1--2
BHM 072/093 071/091 072 2223
MGM 073/093 072/091 072 3334

.BHM...NONE.

In the hours before

Special weather statement, Jul 6, 1:14 PM CDT, 5 hours 10 minutes before
ALZ001>050-062130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT SAT JUL 06 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE HOTTEST AFTERNOON OF THE EARLY SUMMER IS UNDERWAY ACROSS THE
ENTIRE AREA.  HEAT INDICES OF 100 TO 105 ARE ALREADY OCCURRING...AND
WILL CONTINUE THROUGH THE HEAT OF THE AFTERNOON.

WITH PLENTY OF MOISTURE...PRECIPITABLE WATER AMOUNTS FROM 1.6 TO 1.75
INCHES...AND GOOD HEATING...CUMULUS FIELD IS FORMING EARLIER AND MORE
VIGOROUS TODAY.  ISOLATED TO SCATTERED CONVECTION IS ONCE AGAIN
EXPECTED TO DEVELOP AS THE AFTERNOON PROGRESSES.  WE BROUGHT ISOLATED
CONVECTION BACK TO THE TENNESSEE VALLEY FORECAST...AS DRIER AIR IS A
TOUCH SLOWER TO MOVE IN THAN EXPECTED EARLIER.  SEVERAL FACTORS AT
PLAY WITH REGARDS TO THE FORECAST.  FIRST...RUC/ETA PORTRAY
INSTABILITY AXIS ON A TCL-BHM-GAD AXIS.  SECOND AREA WILL MOVE IN
FROM WESTERN GA INTO SOUTHEASTERN COUNTIES OF THE FORECAST AREA...THE
REMNANTS OF LAST NIGHTS MCS.  DEEPER MOISTURE ACROSS THE SOUTHERN
COUNTIES RESULTS IN A LOWER MICROBURST POTENTIAL.  ANY STORMS THAT
DEVELOP IN THE VICINITY AND NORTH OF THE INSTABILITY ACCESS WILL NEED
TO BE MONITORED FOR POSSIBLE MICROBURST ACTIVITY.

OTHER THAN THE THREAT FOR ISOLATED WET MICROBURST EVENTS...NO
HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...3
Local storm report, Jul 6, 6:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT SAT JUL 06 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    LOUISVILLE                AL   1.00 IN HAIL
07/06/02   BARBOUR                        PUBLIC REPORT.

0610 PM    LOUISVILLE                AL   WIND DAMAGE
07/06/02   BARBOUR                        SEVERAL TREES ACROSS
                                          ROADS.REPORTED BY THE
                                          POLICE DEPARTMENT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:51 PM CDTSevere Thunderstorm WarningBMXBarbour24 min
Jul 6, 6:14 PM CDTSevere Thunderstorm WarningBMXBarbour31 min
Jul 6, 6:53 PM CDTSevere Thunderstorm WarningBMXBarbour52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.